Alert archive / Ohio / Special Marine Warnings in 2012

Special Marine Warning 13, NWS Cleveland, OH

May 28, 2012

NWS Cleveland, OH issued this special marine warning at May 28, 2012, 6:29 PM EDT. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 28, 2012, 6:29 PM EDT (22:29 UTC)
Expired
May 28, 2012, 7:17 PM EDT
In force
48 min
Issued by
NWS Cleveland, OH
Area
Storm-based polygon

The radar

The Cleveland radar (KCLE), 40 km from the middle of the area, began a volume at 22:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 10.5 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2012-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 403 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2012-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
403 J/kg
Mixed-layer CIN
-236 J/kg
Mixed-layer LCL
1549 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

520 
WHUS51 KCLE 282229
SMWCLE
LEZ145>147-165>167-290000-
/O.NEW.KCLE.MA.W.0013.120528T2229Z-120529T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SPECIAL MARINE WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
629 PM EDT MON MAY 28 2012

THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A

* SPECIAL MARINE WARNING FOR...
  VERMILION TO GENEVA-ON-THE LAKE OH...
* UNTIL 800 PM EDT

* AT 625 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  THUNDERSTORM...PRODUCING STRONG WINDS 34 KNOTS OR GREATER OVER AVON
  POINT...MOVING NORTHEAST AT 35 KNOTS.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  FAIRPORT HARBOR

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MARINERS CAN EXPECT GUSTY WINDS...HIGH WAVES...DANGEROUS LIGHTNING...
AND HEAVY RAINS. BOATERS SHOULD SEEK SAFE HARBOR IMMEDIATELY...UNTIL
THIS STORM PASSES.

&&

LAT...LON 4152 8221 4195 8182 4222 8125 4226 8095
      4188 8098 4146 8191 4152 8201 4147 8212
TIME...MOT...LOC 2228Z 218DEG 37KT 4159 8198

$$

KIELTYKA
1 follow-up statement
927 
FZUS71 KCLE 282317
MWSCLE

MARINE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
717 PM EDT MON MAY 28 2012

LEZ145>147-165>167-282326-
/O.CAN.KCLE.MA.W.0013.000000T0000Z-120529T0000Z/
717 PM EDT MON MAY 28 2012

...SPECIAL MARINE WARNING CANCELLED...

THE AFFECTED AREAS WERE...
VERMILION TO GENEVA-ON-THE LAKE OH AND ADJACENT COASTAL WATERS...

THIS STORM HAS WEAKENED AND NO LONGER POSES A SIGNIFICANT RISK TO
BOATERS.

MORE STRONG THUNDERSTORMS ARE POSSIBLE ON LAKE ERIE WELL AFTER 
MIDNIGHT.

LAT...LON 4152 8221 4195 8182 4222 8125 4226 8095
      4188 8098 4146 8191 4152 8201 4147 8212
TIME...MOT...LOC 2316Z 218DEG 37KT 4198 8157

$$

KIELTYKA

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this special marine warning went out at May 28, 6:11 PM EDT, 18 minutes earlier.

Area forecast discussion, May 28, 6:11 PM EDT, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
611 PM EDT MON MAY 28 2012

.SYNOPSIS...
A COLD FRONT OVER THE MISSISSIPPI VALLEY WILL MOVE EAST ACROSS THE
REGION TUESDAY AND ALLOW MUCH COOLER HIGH PRESSURE TO BUILD INTO
THE REGION FOR WEDNESDAY AND THURSDAY.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
UPDATED THE EASTERN AREAS FOR SCATTERED SHOWERS AND THUNDERSTORMS
THIS EVENING...THEN WAITING FOR MORE TO DEVELOP OVERNIGHT FROM THE
APPROACHING COLD FRONT. NO CHANGES TO TEMPERATURES ATTM.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH THURSDAY NIGHT/...
THE COLD FRONT WILL CROSS THE REGION TUESDAY WITH SCATTERED
CONVECTION ALONG AND AHEAD OF THE FEATURE. THE SREF CALIBRATED
SEVERE PARAMETER IS AROUND 5 TUESDAY AFTERNOON WHICH IS NOT OVERLY
HIGH SO THE THREAT OF SEVERE WEATHER IS FAIRLY LOW ESPECIALLY IN
THE WEST WHERE THE FRONTAL BOUNDARY WILL PASS SOONER. MORE STABLE
AIR WILL MOVE INTO THE REGION BY WEDNESDAY AS HIGH PRESSURE BUILDS
INTO THE REGION. THE AIR IS SO COOL SOME LAKE INDUCED INSTABILITY
CLOUDS MAY FORM ON WEDNESDAY AND LINGER OVER NIGHT. ON THURSDAY
FAIR WEATHER SHOULD CONTINUE WITH HIGH PRESSURE BUILDING BY TO THE
NORTH. HAVE USED THE MET GUIDANCE WITH MINOR CHANGES.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
EXTENDED PERIODS APPEAR TO BE RATHER WET AS UPPER LEVEL PATTERN
TRANSITIONS INTO AN AMPLIFIED SITUATION. LATEST GUIDANCE INDICATES
SOME STRONG AMPLIFICATION IN THE 500 MB RIDGE ON THE WEST COAST
WHICH TRANSLATES INTO A DIGGING TROUGH IN THE CENTRAL UNITED STATES.
THE GOOD NEWS IS THAT THE DIGGING TROUGH QUICKLY FILLS AND THE UPPER
LEVEL FLOW BECOMES MORE ZONAL ACROSS THE UNITED STATES BY THE END OF
THE FORECAST PERIOD.

SURFACE LOW IS EXPECTED TO MOVE A BIT FURTHER WEST INTO ILLINOIS AND
INDIANA ON FRIDAY. THIS PLACES THE FORECAST AREA MORE INTO THE WARM
SECTOR AFTER WARM FRONT LIFTS NORTH. THERE MAY BE A SLIGHT DELAY IN
THE ONSET OF THE PRECIPITATION FRIDAY. EARLIER RUNS INDICATED THREAT
FOR SHOWERS WOULD BEGIN EARLY FRIDAY MORNING. NOW IT APPEARS THAT
THE SHOWERS WILL HOLD OFF UNTIL EARLY AFTERNOON. A COLD FRONT WILL
SWEEP EAST ON FRIDAY AND THE BIG QUESTION IS HOW MUCH CONVECTION
DEVELOPS ACROSS THE DEEP SOUTH TO CUT OFF THE MOISTURE FLOW NORTH
FROM THE GULF OF MEXICO.

SINCE LOW IS TAKING A TRACK FURTHER WEST...WILL EXPAND THE LIKELY
CATEGORY RAIN FOR THE WESTERN PORTIONS OF THE FORECAST AREA ON
FRIDAY.

LOW PULLS OFF TO THE NORTHEAST FRIDAY NIGHT INTO SATURDAY AND A
TROUGH WILL SWING EAST ACROSS THE AREA ON SATURDAY WITH WRAP AROUND
MOISTURE. SHOWERS WILL LINGER OVER THE EASTERN HALF OF THE AREA
SATURDAY NIGHT AND EVEN ON SUNDAY.

SURFACE AND WEAK UPPER LEVEL RIDGE BUILD EAST ACROSS THE AREA BUT
FAIR WEATHER WILL BE SHORT LIVED. WARM FRONT LIFTS INTO THE REGION
WITH A FAST MOVING UPPER LEVEL SHORTWAVE AND ASSOCIATED MOISTURE.
THIS SHOULD BRING ANOTHER SHOT FOR SHOWERS AND THUNDERSTORMS SUNDAY
NIGHT INTO MONDAY. THE THREAT WILL CONTINUE ALL THE WAY INTO TUESDAY
AS WEAK COLD FRONT APPROACHES.

TEMPERATURES IN THE LAST FEW MODEL RUNS HAVE BEGUN TO MODERATE FOR
THE EXTENDED PERIODS DUE THE FURTHER WEST TRACK OF THE LOW PRESSURE
SYSTEM ON FRIDAY. COOL TEMPERATURES IN THE COLD AIR ADVECTION
EXPECTED SATURDAY AND SATURDAY NIGHT. RIDGE WILL BRING A RETURN BACK
TO THE 70S FOR HIGHS ON SUNDAY FOLLOWED BY WARM AIR ADVECTION SUNDAY
NIGHT INTO MONDAY.

&&

.AVIATION /22Z MONDAY THROUGH SATURDAY/...
CUMULUS CONTINUES TO DEVELOP BETWEEN 3500 AND 5000 FEET ABOVE THE
SURFACE NOW THAT THE CAP HAS BROKEN. WINDS HAVE BEEN GUSTING TO 15
KNOTS IN SOME PLACES AND EXPECT THE WIND TO REMAIN AROUND 12 KNOTS
OR SO THROUGH THE REST OF THE DAY.

COLD FRONT IS EXPECTED TO MOVE EAST ACROSS THE AREA BY TOMORROW
MORNING. EXPECTING THE POSSIBILITY FOR CONVECTION TO DEVELOP AHEAD
OF THE COLD FRONT. AS FRONT MOVES FROM WEST TO EAST BETWEEN ABOUT
12Z AND 17Z...CEILINGS WILL GRADUALLY IMPROVE THROUGH THE MORNING
HOURS.

.OUTLOOK...NON VFR POSSIBLE IN WIDESPREAD SHRA FRIDAY.

&&

.MARINE...
A LAKE BREEZE ESPECIALLY OVER THE EASTERN LAKESHORE AREAS WILL
DIMINISH THIS EVENING...ALLOWING FOR MORE PREDOMINATE SOUTHERLY FLOW
OVER THE LAKE THROUGH TONIGHT. A COLD FRONT WILL MOVE EAST ACROSS
THE LAKE THROUGH TUESDAY SHIFTING WINDS TO THE WEST DURING THE
AFTERNOON. WINDS LOOK TO SHIFT BACK SW TUESDAY EVENING/EARLY TUESDAY
NIGHT AHEAD OF A SECONDARY COLD FRONT THAT WILL MOVE ACROSS THE
LAKE. WINDS WILL SHIFT TO THE WNW/NW BY WEDNESDAY MORNING.

HIGH PRESSURE OVER THE UPPER MIDWEST WILL BUILD EAST TOWARD THE
GREAT LAKES. WINDS WILL INCREASE AS THE HIGH MOVES TOWARD THE AREA
WEDNESDAY AFTERNOON AND NIGHT. THIS WILL BE THE NEXT POSSIBLE SMALL
CRAFT ADVISORY PERIOD DURING THE FORECAST. HIGH PRESSURE SETTLES
OVER THE LAKE THURSDAY ALLOWING FOR QUIETER CONDITIONS. A LOW
PRESSURE SYSTEM MAY BRING UNSETTLING CONDITIONS OVER THE LAKE FOR
THE END OF THE WEEK.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.

&&

SYNOPSIS...REL
NEAR TERM...KIELTYKA
SHORT TERM...REL
LONG TERM...LOMBARDY
AVIATION...LOMBARDY
MARINE...ABE
Hazardous weather outlook, May 28, 4:57 AM EDT, 13 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
457 AM EDT MON MAY 28 2012

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-290900-
LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-
ASHTABULA INLAND-HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-
WYANDOT-CRAWFORD-RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-
HOLMES-KNOX-ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-
CRAWFORD PA-
457 AM EDT MON MAY 28 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP LATER TODAY AND
TONIGHT. LOCALLY HEAVY RAINFALL WILL BE POSSIBLE WITH ANY OF THE
THUNDERSTORMS. THE STORM PREDICTION CENTER HAS ALSO INDICATED THAT
THERE IS A VERY SMALL CHANCE FOR SEVERE THUNDERSTORMS LATE TONIGHT
IN NORTHWEST OHIO.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

LEZ061-142>149-162>169-290900-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-
457 AM EDT MON MAY 28 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Local storm report, May 28, 4:24 PM EDT, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
424 PM EDT MON MAY 28 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     HAIL             MOUNT VERNON            40.39N 82.48W
05/28/2012  E0.88 INCH       KNOX               OH   PUBLIC

&&

KIELTYKA
Local storm report, May 28, 5:02 PM EDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
502 PM EDT MON MAY 28 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     HAIL             6 N PERRYSVILLE         40.74N 82.31W
05/28/2012  E1.50 INCH       ASHLAND            OH   TRAINED SPOTTER

0448 PM     HAIL             HAYESVILLE              40.77N 82.26W
05/28/2012  E0.88 INCH       ASHLAND            OH   LAW ENFORCEMENT

            SEVERAL REPORTS.

0450 PM     HAIL             HAYESVILLE              40.77N 82.26W
05/28/2012  E1.00 INCH       ASHLAND            OH   LAW ENFORCEMENT

&&

KIELTYKA
Local storm report, May 28, 5:10 PM EDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
510 PM EDT MON MAY 28 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0508 PM     HAIL             4 NE ASHLAND            40.91N 82.26W
05/28/2012  E1.00 INCH       ASHLAND            OH   TRAINED SPOTTER

&&

KIELTYKA

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 4:29 PM EDTSevere Thunderstorm WarningCLEAshland, Richland46 min
May 28, 5:01 PM EDTSevere Thunderstorm WarningCLEAshland29 min

Nearby

Special Marine Warnings in Ohio, 2012Every special marine warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.